Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Aberdeen, SD

June 6, 2002Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 6, 2002, 8:24 PM CDT for Grant County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2002, 8:24 PM CDT (01:24 UTC)
Expired
Jun 6, 2002, 9:15 PM CDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Grant County, SD

The radar

The Aberdeen radar (KABR), 131 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 070124
SVRABR
SDC051-070215-
/NEW.KABR.SV.W.0050.070124-070215/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
824 PM CDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 915 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF MARVIN...OR ABOUT 10 MILES
  NORTHWEST OF MILBANK...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TWIN BROOKS AROUND 830 PM CDT
  MILBANK AROUND 850 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4533 9693 4523 9696 4515 9646 4532 9649

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:40 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 6, 3:40 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT THU JUN 6 2002

FORECAST CONTINUES TO BE TRICKY WITH THE ETA AND AVN STILL DIFFERING
ON SOME FEATURES. WILL LEAN JUST A BIT MORE TOWARD THE
ETA...ESPECIALLY FOR PRECIP AMOUNTS...WITH SOME BLEND OF THE AVN AS
WELL. A STRONG UPPER LOW WILL SPIN OVER WESTERN CANADA TONIGHT AND
FRIDAY BEFORE BEGINNING TO SLIDE SOUTHWARD FRIDAY NIGHT. THE LOW
BECOMES MORE OF AN ELONGATED TROUGH OVER THE ROCKIES BY SATURDAY
EVENING AND REMAINS THERE THROUGH MONDAY MORNING.

THE SURFACE TROUGH/FRONT CURRENTLY SLOWLY MOVING THROUGH THE CWA
WILL BE OVER THE SOUTH DAKOTA/NEBRASKA BORDER ON FRIDAY...WITH THE
SURFACE LOW OVER WESTERN NEBRASKA INTENSIFYING. HIGH PRESSURE WILL
NOSE INTO THE NORTHERN CWA TONIGHT...WITH THE MAIN INSTABILITY
REMAINING OVER THE FAR EASTERN CWA. WILL KEEP A MENTION OF
THUNDERSTORMS OVER THAT AREA FOR THIS EVENING. ETA INDICATED SOME
STABILIZING OF THE ATMOSPHERE ON FRIDAY FROM THE WEAK HIGH OVER THE
AREA. BY LATE IN THE AFTERNOON...THE FRONT BEGINS TO MAKE ITS WAY
BACK TO THE NORTH AND DECENT MOISTURE BEGINS TO STREAM BACK WITH IT.
WILL KEEP THE CHANCE FOR THUNDERSTORMS MENTIONED FOR FRIDAY
AFTERNOON AND EVENING. A DECENT SURFACE BOUNDARY REMAINS NEAR THE
AREA ON SATURDAY AND SUNDAY...WITH THE MODELS INDICATING DECENT
MOISTURE AND INSTABILITY WITH IT...SO SEE NO REASON TO REMOVE THE
MENTION OF THUNDERSTORMS FOR THOSE TWO DAYS. BASICALLY...THIS
FORECAST PERIOD WILL BE A COMBINATION OF UNSTABLE CONDITIONS AND A
BOUNDARY IN THE REGION. SO...THUNDERSTORMS ARE BOUND TO OCCUR EACH
DAY WITH JUST THE TIMING BEING THE QUESTION.

.EXTENDED DISCUSSION...

CONFIDENCE IN EXTENDED PERIOD REMAINS ELUSIVE TODAY.  WILL GO WITH
THE FLOW USING THE BEST COMPROMISE AND WAIT FOR REFINING MODEL
RUNS.  PERIOD OPENS WITH WESTERN UPPER LOW MOVING OUT OF THE FOUR
CORNERS REGION TOWARD THIS AREA.  MOISTURE FEED SETS UP AHEAD OF
SYSTEM AND OLD BAROCLINIC ZONE LINGERS GIVING CONVECTION AND
PRECIPITATION A FOCUS POINT.  WILL GO PRETTY CLOSE TO GOING FORECAST
AS CURRENT MODEL RUN GIVES NO REASON YET TO DOUBT TIMING. WILL DELAY
ENDING OF PRECIPITATION SLIGHTLY OTHERWISE LITTLE CHANGE.
TEMPERATURES LOOK TO STAY SEASONAL THROUGH THE PERIOD.

.ABR...NONE.

PARKIN/KEEFE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:01 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts29 min
Jun 6, 7:32 PM CDTSevere Thunderstorm WarningABRRoberts28 min
Jun 6, 8:05 PM CDTSevere Thunderstorm WarningABRRoberts40 min
Jun 6, 8:27 PM CDTSevere Thunderstorm WarningABRHand33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.